We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission. Here’s our process.
Brain shakes are sensations that people sometimes feel when they stop taking certain medications like selective serotonin reuptake inhibitors (SSRIs), but there is no known cause.
What are brain shakes?
Brain shakes are sensations that people sometimes feel when they stop taking certain medications, especially antidepressants. You might also hear them referred to as “brain zaps,” “brain shocks,” “brain flips,” or “brain shivers.”
They’re often described as feeling like brief electric jolts to the head that sometimes radiate to other body parts. Others describe it as feeling like the brain is briefly shivering. Brain shakes can happen repeatedly throughout the day and even wake you up from sleep.
While they’re not painful, they can be very uncomfortable and frustrating. Read on to learn more about what causes brain shakes and how to avoid them.
Brain shakes are a bit of a mystery — no one’s sure why they happen. But they’re usually reported by people who have recently stopped taking selective serotonin reuptake inhibitors (SSRIs), a common type of antidepressant.
Common SSRIs include:
SSRIs increase the amount of serotonin that’s available in the brain. This lead some experts to theorize that low serotonin levels caused by discontinuing the use of SSRIs are to blame for brain shakes.
But people have also reported feeling brain zaps after discontinuing the use of other medications, including:
Some people also get brain shakes after using ecstasy (MDMA).
These drugs increase gamma-aminobutyric acid (GABA) activity in the brain. Low levels of this brain chemical may trigger seizures. This leads some to believe that brain shakes are actually very minor, localized seizures.
But this theory hasn’t been confirmed, and there’s no evidence that brain shakes have negative or long-term health effects.
For now, doctors usually refer to brain shakes and other withdrawal symptoms as “discontinuation syndrome.” These symptoms appear in the days or weeks after you stop taking something or decrease your dose.
Keep in mind that you don’t need to be addicted to something to experience withdrawal symptoms.
There’s no proven treatment for brain shakes. Some people report that taking a fish oil supplement seems to help, but there’s no clinical evidence to support this. Still, these supplements are safe for most people, so they could be a worth a try if you need relief. You can purchase fish oil supplements on Amazon.
You can also avoid brain shakes by gradually tapering off your dose of a medication over the course of several weeks or months. It’s best to work with a doctor to come up with a timeline for how to do this. They can recommend the best tapering schedule based on a range of factors, including:
- how long you’ve been taking the medication
- your current dose
- your experience with medication side effects
- your experience with withdrawal symptoms in the past, if applicable
- your general health
Gradually decreasing your dose gives your body and brain more time to adjust, which can prevent many withdrawal symptoms. Never quit taking medications, especially antidepressants, abruptly.
If you’re thinking about discontinuing a medication or are already doing so, these tips can help to make the transition smoother:
- Think about why you’re stopping. Are you not taking the medication because it’s not working? Or does it cause bad side effects? Do you feel like you don’t need to take it anymore? Try to walk through these questions with a doctor first. They may have other suggestions, such as adjusting your dose or trying a different medication.
- Come up with a plan. Depending on the medication you’re taking and your individual circumstances, the tapering process can last anywhere from a few weeks to a year. Work with your doctor to make a calendar that marks each time you’re supposed to reduce your dose. Your doctor may give you a new prescription each time your dose decreases or may ask you to break your pills in half.
- Buy a pill cutter. This is an easy-to-use tool that helps you divide pills into smaller doses. You can find these in most pharmacies and on Amazon.
- Follow the schedule through to the end. By the end of the tapering process, you might feel like you’re barely taking anything. But it’s important to keep taking these minimal doses until you completely stop taking the medication. Even skipping over a minor reduction in dose can cause brain shakes.
- Stay in touch with your doctor. Let your doctor know about any uncomfortable symptoms you have while tapering off a medication. They can usually tweak your tapering schedule or offer tips for managing your symptoms to ensure a smooth transition.
- Find a therapist or counselor. If you take antidepressants for depression or other mental health conditions, you might notice some of your symptoms returning during the tapering process. If you don’t already see one, consider finding a therapist before you start tapering. That way, you have someone to reach out to for support if you notice your symptoms coming back.
Brain shakes are an unusual and mysterious symptom of withdrawal from certain medications, particularly antidepressants. There’s no clear way to get rid of them, but if you’re decreasing your dose of a medication, do it slowly and over a longer period of time and that may help you avoid brain shakes altogether.